by Neil Bauman, Ph.D.

A man wrote:

Several years ago at a hearing clinic, I told the young lady that I had ringing in my ears. She asked me if I had ever taken Niacin, and I hadn’t. She said it helps some people. I took Niacin pills for a good while, and it seemed to rid me of the ringing in the ears. I did get a flushing from taking Niacin. She suggested Niacinamide, and that seemed to help the flushing.

For one reason or another, I have not had ringing in my ears for a lot of years, so I no longer take Niacin or Niacinamide.

I would like your thoughts about taking Niacin or Niacinamide for ringing in the ears. Do you know of a connection here, or was it helping me a fluke?

Niacin (Niacinamide) or Vitamin B3 helps some people with tinnitus because it increases blood flow to the peripherals which includes the inner ears (hence the flushing—it shows it is doing its job).

If your tinnitus was caused by a lack of blood to your inner ears, then taking Niacin really can work—its not a fluke. However, Niacin does not work for everyone—only for those with circulation problems to their inner ears. For example, nothing I’ve tried has helped my tinnitus because mine is probably the result of my severe hearing loss, not lack of blood flow to my inner ears.